Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 53, NWS North Platte, NE

June 1, 2010Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2010, 10:14 AM CDT for Keya Paha County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2010, 10:14 AM CDT (15:14 UTC)
Expired
Jun 1, 2010, 11:00 AM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 141 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:25 AM CDTHAIL 0.75Burton, NETHE PUBLIC REPORTED HAIL UP TO THE SIZE OF PENNIES WITH VERY HEAVY RAIN.
Jun 1, 10:26 AM CDTHAIL 0.510 E Springview, NETHE PUBLIC REPORTED DIME SIZED HAIL WITH VERY HEAVY RAIN.
Jun 1, 10:35 AM CDTHAIL 111 S Mills, NETHE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS WITH THE MAJORITY OF THE STONES THE SIZE OF NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 8:46 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3048 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS53 KLBF 011514
SVRLBF
NEC103-011600-
/O.NEW.KLBF.SV.W.0053.100601T1514Z-100601T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1100 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BURTON...OR 9 MILES NORTHEAST OF
  SPRINGVIEW...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLS AROUND 1035 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
137 MILE MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4300 9925 4280 9927 4272 9970 4298 9968
TIME...MOT...LOC 1514Z 282DEG 19KT 4289 9959
WIND...HAIL <50MPH 1.00IN

$$

JWS
2 follow-up statements
226 
WWUS53 KLBF 011530
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 AM CDT TUE JUN 1 2010

NEC103-011600-
/O.CON.KLBF.SV.W.0053.000000T0000Z-100601T1600Z/
KEYA PAHA NE-
1030 AM CDT TUE JUN 1 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN KEYA
PAHA COUNTY UNTIL 1100 AM CDT...

AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF MILLS...OR 15 MILES EAST OF
SPRINGVIEW...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
KEYA PAHA COUNTY...INCLUDING THE FOLLOWING LOCATIONS HIGHWAY 137 MILE
MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4280 9927 4272 9970 4298 9968 4300 9926
TIME...MOT...LOC 1530Z 287DEG 21KT 4284 9943
WIND...HAIL <50MPH 1.00IN

$$

JWS
410 
WWUS53 KLBF 011600
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT TUE JUN 1 2010

NEC103-011609-
/O.EXP.KLBF.SV.W.0053.000000T0000Z-100601T1600Z/
KEYA PAHA NE-
1100 AM CDT TUE JUN 1 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA COUNTY WILL
EXPIRE AT 1100 AM CDT/1000 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM CDT.

LAT...LON 4280 9927 4272 9970 4298 9968 4300 9926
TIME...MOT...LOC 1559Z 287DEG 21KT 4279 9921

$$

STOPPKOTTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 3:30 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT TUE JUN 1 2010

.DISCUSSION...
FORECAST CHALLENGE IS POPS TODAY AND CHANCE FOR SEVERE STORMS. AT
0731Z THE RADAR MOSAIC SHOWED A FEW STORMS NEAR THE GLD OFFICE
AND MOVING NORTHEAST. SHORT TERM MODELS SHOW A SPREAD IN POTENTIAL
QPF DEVELOPMENT NORTHEAST WITH THE RUC THE DRIEST. NEAR TERM
FORECAST FOLLOWS A MODEL BLEND WITH THE EXPECTATION THAT THE
CONVECTION OVER WCNTRL WILL CONTINUE TO DEVELOP NORTHEAST THROUGH
EARLY MORNING AS THE LOW LEVEL JET STRENGTHENS AND MOISTURE
CONTINUES TO SURGE NORTH.

AT 07Z THE SURFACE ANALYSIS SHOWED A SEMI STATIONARY FRONT ACROSS
THE DAKOTAS AND LEE TROUGH EXTENDING SOUTH ON THE HIGH PLAINS
THROUGH EASTERN COLORADO. A WARM FRONT EXTENDED SOUTHEAST FOR THE
LOW CENTER NEAR LHX TO ACROSS OK. SURFACE DEWPOINTS WERE INTO THE
LOWER 60S ACROSS SCNTRL NEB. THE H85 PROFILER WINDS HAVE VEERED
ONTO THE SOUTHWEST WITH HVLK1 SOUTH AT 30 KNOTS ATTM. THE
NORTHEAST TO SOUTHWEST CLOUD LINE VISIBLE EARLIER ON IR SATELLITE
IMAGERY HAS BECOME LESS DEFINED WHILE RADAR SHOWS BOUNDARY LIFTING
NORTHWEST ATTM. CONVECTION TO THE SOUTHWEST TO LIFT NORTH
NORTHEAST WITH BOUNDARY TO BECOME PRIMARY FOCUS FOR STORMS EARLY
THIS MORNING AS H7 SHORTWAVE TROUGH MOVES EAST. PRECIPITABLE WATER
RATIOS REACH AROUND AN INCH TODAY WITH STORMS THAT DO DEVELOP
CAPABLE OF PRODUCING HEAVY RAINFALL BY LATE AFTERNOON INTO THE
EVENING. BUFKIT SHOWS STRONG CAP THROUGH THE MORNING THEN STEADILY
ERODES THROUGH 4 PM AS INSTABILITY INCREASES WITH CAPE OVER 2000
J/KG AT KLBF. CONVECTION EARLY WILL BE ELEVATED WITH WIND AND
SMALL HAIL PRIMARY THREATS. THIS AFTERNOON AS CAP WEAKENS
STORMS SHOULD REDEVELOP WITH A FEW STRONG TO SEVERE THUNDERSTORMS IN
THE EVENING AS FRONT MOVES SOUTHEAST INTO CENTRAL NEBRASKA AND
FURTHER SOUTH INTO KANSAS AROUND MIDNIGHT. THE CHANCE FOR THE
STORMS LINGERS THROUGH THE NEAR TERM [WED INTO THU] AS ZONAL FLOW
ALOFT WILL CARRY A SERIES OF SHORTWAVE TROUGHS EAST. TIMING THE
SURFACE BOUNDARIES EAST WILL BE A CHALLENGE WITH LOW POPS ADJUSTED
THAT WILL NEED FURTHER ADJUSTMENTS AS FRONT THAT BACKS WEST TO THE
FRONT RANGE WEDNESDAY RETURNS NORTHEAST THURSDAY. THE UNSETTLED
PATTERN CONTINUES UNTIL SUNDAY WITH CHANCE OF STORMS DAILY UNTIL
THE UPPER RIDGE BUILDS EAST POSSIBLY MONDAY TO THE PLAINS. THE
H85 THERMAL RIDGE STRENGTHENS IN THE NEAR TERM WITH TEMPERATURES
TRENDED TOWARD WARMER GUI DANCES THROUGH DAY 5.

&&

.AVIATION...

BAND OF ACCAS TO THE SOUTHEAST HAS CONTINUED TO WARM IN IR IMAGERY.
WEAK BOUNDARY CONTINUES OVER SOUTHWEST NEBRASKA. ANOTHER AREA OF
COOLING TOPS OVER GOODLAND WITH LIGHTNING OVER SOUTHWEST KS. MODELS
IN GOOD AGREEMENT WITH WAVE MOVING ACROSS AROUND 12Z THIS AM. WILL
CONTINUE WITH TRW IN THE TAF AT KLBF AND A TEMPO AT KVTN. FOCUS WILL
BE NORTH CENTRAL THIS AFTERNOON IN THE KONL VCNTY WITH VFR CONDITIONS
OVER WESTERN NEBRASKA THIS EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...KECK
AVIATION...POWER
Hazardous weather outlook, Jun 1, 4:45 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 AM CDT TUE JUN 1 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-020945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
445 AM CDT TUE JUN 1 2010 /345 AM MDT TUE JUN 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL CONTINUE OVER SOUTHWEST NEBRASKA THIS MORNING
WITH SOME OF THE STORMS DEVELOPING CAPABLE OF LARGE HAIL AND
STRONG DAMAGING WINDS...GENERALLY OVER SOUTHWEST NEBRASKA FROM
OGALLALA TO BRADY AND ALONG AND SOUTH OF INTERSTATE 80.

THUNDERSTORMS WILL REDEVELOP AGAIN LATE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BECOME SEVERE EAST OF A LINE FROM
VALENTINE TO OGALLALA. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FAST WEST TO EAST UPPER FLOW WILL CONTINUE OVER WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE WEEK WITH THE CHANCE FOR
THUNDERSTORMS NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MP

In the hours before

Special weather statement, Jun 1, 6:14 AM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 AM CDT TUE JUN 1 2010

NEZ059-071-011145-
FRONTIER NE-LINCOLN NE-
614 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHEASTERN LINCOLN
COUNTIES UNTIL 645 AM CDT...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 12 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
STOCKVILLE AND CURTIS AROUND 645 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Local storm report, Jun 1, 8:33 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             NENZEL                  42.93N 101.10W
06/01/2010  E1.00 INCH       CHERRY             NE   PUBLIC

&&

MPOWER
Local storm report, Jun 1, 8:46 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             3 SW NENZEL             42.90N 101.14W
06/01/2010  M1.00 INCH       CHERRY             NE   PUBLIC

            THE PUBLIC REPORTED ONE INCH HAIL SOUTH OF NENEL AROUND
            830 AM CDT.

&&

SJACOBS
Local storm report, Jun 1, 9:15 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
915 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HAIL             5 W VALENTINE           42.87N 100.65W
06/01/2010  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 1, 9:27 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HAIL             5 N VALENTINE           42.95N 100.55W
06/01/2010  E0.75 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 1, 10:03 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     HAIL             11 NE VALENTINE         42.99N 100.40W
06/01/2010  M0.75 INCH       CHERRY             NE   PUBLIC

            THE PUBLIC REPORTED PENNY SIZE HAIL 11 MILES NORTH EAST
            OF VALENTINE AT 1137 AM CDT.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:39 AM CDTSevere Thunderstorm WarningLBFCherry51 min
Jun 1, 8:15 AM CDTSevere Thunderstorm WarningLBFCherry45 min
Jun 1, 8:58 AM CDTSevere Thunderstorm WarningLBFCherry32 min
Jun 1, 9:29 AM CDTSevere Thunderstorm WarningLBFKeya Paha46 min
Jun 1, 9:29 AM CDTSevere Thunderstorm WarningLBFCherry31 min
Jun 1, 10:33 AM CDTAreal Flood AdvisoryLBFCherry, Keya Paha3 hr
Jun 1, 10:47 AM CDTSevere Thunderstorm WarningLBFHolt, Rock24 min
Jun 1, 12:05 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Jun 1, 12:46 PM CDTSevere Thunderstorm WarningLBFRock44 min
Jun 1, 1:51 PM CDTSevere Thunderstorm WarningLBFCherry39 min
Jun 1, 3:05 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas40 min
Jun 1, 3:20 PM CDTAreal Flood AdvisoryLBFBrown, Cherry, Rock4 hr
Jun 1, 4:42 PM CDTSevere Thunderstorm WarningLBFArthur, Garden48 min
Jun 1, 5:32 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson43 min
Jun 1, 5:52 PM CDTSevere Thunderstorm WarningLBFCuster38 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.